There is a distinct medical downside to this season of cool weather, falling leaves and gentle melancholy: hay fever. If you want to call it something more serious, you might try "seasonal allergic rhinitis," but the terms mean the same thing. It's the time of runny nose and eyes and a feeling of stuffiness that's caused vTC by allergies.
Hay fever can be a terrible nuisance, but it's not dangerous and there are several measures that can counteract its effects.
Hay fever occurs when antibodies initiate defensive reactions against plant seeds floating in the air.
The body has a defensive reaction when foreign objects appear in the upper respiratory tract -- the sinuses, nose, throat, mouth and trachea -- which filters out potentially harmful material to keep it from the lungs.
One method depends on antibodies, which attack certain foreign molecules that land on the surfaces of the airways and provoke a reaction against harmful bacteria and viruses. An allergic reaction occurs when your body's natural immune system reacts to plant products and sets off the defensive reaction.
Part of the reaction is increased production of mucous to wash out the invaders, and swelling occurs in the affected area so more defenders can be rushed to the point of attack. These are recognized by us as a runny nose and a feeling of stuffiness.
Over-the-counter medication to counteract hay fever is usually quite expensive. When it works, its major effect is to interfere with the body's defensive reaction. There are also a bewildering variety of side effects and drug interactions that are particularly common and dangerous among elderly people.
In simple terms, there are two good kinds of treatment that interfere with immune reactions. One is with antihistamines, and the other is with a nasal spray.
In my opinion, the best treatment is a nasal spray that contains either steroids or cromolyn. The disadvantage is nasal sprays are expensive and require a prescription. Decongestant sprays are different: They may work, but side effects are more likely.
Antihistamines are taken by mouth and travel throughout your system, so side effects are more common.
The bottom line on hay fever, then, is this:
*Stay away from hay and keep your environment as dust-free as possible.
*Do not take "cold tablets" and other pills containing many different ingredients.
*Do not take anything at all if symptoms are minor.
*Stop smoking, which is harmful for the upper airways.
Dr. Finucane is in the Division of Geriatric Medicine at the Francis Scott Key Medical Center.